Couldn't find what you looking for?

TRY OUR SEARCH!

When parents place a hand on a child's forehead and feel fever, it's a natural impulse to go to the medicine cabinet and get the children's chewable aspirin or children's Tylenol. But stopping fever may prolong a child's infection, experts say.

Treat Discomfort, Not Fever, Doctors Say

The American Academy of Pediatrics recently released guidelines for treating children's fevers with over-the-counter medications. Fever, the doctors remind parents, is not something to feat. Fever is the body's way of fighting an infection.

child_fever.jpg

A fever is a sign that the child is ill, but not necessarily a reason to give a child aspirin, Ibuprofen, or Tylenol (acetaminophen). The American Academy of Pediatrics advises:

•    Let your child's comfort be your guide. If you notice you child has a fever while he or she is sleeping, for instance, don't wake the child to give medication to lower the fever.

•    Be sure to treat fever that is causing other complications. If your child has dark urine, for instance, be sure he or she drinks more fluids. It is especially important to give a child a combination of fluid and electrolytes when there is diarrhea or diarrhea plus fever.

•    Never, ever give a child an adult dose of pain or fever medication.

Giving children an accidental overdose of acetaminophen, the active ingredient in Tylenol, is an especially frequent cause of trips to the emergency room. Also known as paracetamol and N -acetyl-p-aminophenol (APAP), acetaminophen is found in over 100 products on the market in the USA and in thousands of products world-wide.  Parents need to know that:

•    Long-term use of acetaminophen can be harmful to the liver.

•    As little as a single adult-sized dose of acetaminophen can cause a toxic reaction in children, and

•    Treatment in the first eight hours after an overdose is critical.

The earliest signs of acetaminophen overdose in a child are pallor, vomiting, nausea, and loss of appetite, followed by pain on the upper right side of the abdomen and fast heartbeat. An overdose of acetaminophen can be treated with N-acetyl-cysteine, but treatment has to be given within eight hours of an overdose to prevent permanent liver damage. If there is any possibility a small child may have taken acetaminophen without adult supervision, seek emergency medical care immediately.

But what about aspirin for childhood fevers?

Before 1963, orange-flavored children's chewable aspirin was a mainstay for treating fevers. Aspirin fell out of favor in the late 1960's after an epidemic of reported cases of a condition known as Reye syndrome.

Reye syndrome is a complication of treatment with aspirin in children who have:

•    Measles,
•    Sinus infections,
•    Colds,
•    Flu, or
•    Various kinds of diarrhea caused by infection.

Reye syndrome can also occur in children given aspirin after getting vaccinations for viral infections. When children who have viral infections are given aspirin, sometimes a syndrome of vomiting, lethargy, delirium, seizures, and coma sets in, with sometimes fatal consequences,.

Reye syndrome seldom strikes infants of Caucasian, Asian, Hispanic, or Middle Eastern heritage, but it can occur in babies who have African or African-American genetics. It does not occur after the age of 18. Reye syndrome was never very common, affecting just 555 children in the peak year for the disease, 1979-1980, but up to 50 per cent of cases are fatal.

The solution for preventing Reye syndrome was giving children Tylenol, but then Tylenol overdose became the leading cause of liver failure in the USA and UK, and also in many other countries. Over 30,000 children are treated for Tylenol poisoning in the USA each year, with up to 600 needing liver transplants.

The best advice for parents is to let mild fevers run their course unless the child is uncomfortable, and always to use children's medicines strictly following the instructions on the label. A few hours of fever are better than years of disability or death caused by overdoses of over-the-counter medication.

  • American Academy of Pediatrics. Fever and Antipyretic Use in Children. PEDIATRICS Vol. 127 No. 3 March 2011, pp. 580-587 (doi:10.1542/peds.2010-3852)
  • US Food and Drug Administration. Public health problem of liver injury related to the use of acetaminophen in both over-the-counter (OTC) and prescription (RX) products
  • Photo courtesy of ntr23 on Flickr: www.flickr.com/photos/ntr23/4653552011/

Your thoughts on this

User avatar Guest
Captcha